Careers  |  Sign In  |  Register  |   Twitter

Research Shows Increased Risk of Heart Attack With Use of Testosterone Drugs

Testosterone gels, patches and injections do not carry labels of warning on their packaging but a new study in PLoS One has shown that certain men may be at increased risk of heart attack with the use of testosterone drugs, The New York Times’ Well blog reports. The study examined 56,000 older and middle aged men who were prescribed testosterone between 2008 and 2010 and looked at their rate of heart attacks in the year before receiving their new [testosterone] prescriptions, and in the three months after. Researchers found that “men 65 and older had double the rate of heart attacks in the months after starting the drug, as did those younger than 65 with a previous diagnosis of heart disease.” Experts say, however, that it is unknown if “potential increase in cardiac risk is caused directly by the drug, or by its impact on behavior.”

Read the article published by The New York Times’ Well blog.

Read the study in PLoS One.